| FRIDAY, Feb. 7 (HealthScoutNews) -- Millions of Americans, especially women, could be putting themselves at risk by taking combinations of common medications with potentially deadly side effects.
Or, they might not be in much danger at all.
Those are the conflicting messages of a new study that examines how many people get prescriptions for drugs that could work together to create havoc in the heart.
"The next step that's really crucial is for us to better understand what the real risks are associated with these drugs," says study co-author Lesley Curtis, a research associate with Duke University's Clinical Research Institute.
Many drugs have the potential to disrupt the heart's rhythm and cause a condition known as torsade de pointes. In some cases, especially among susceptible people, the condition could make the heart thrash uncontrollably and lead to death.
Some common drugs that could cause the condition include the antibiotics clarithromycin, levofloxacin and erythromycin, and the antidepressants Prozac and Zoloft, says Dr. Joe Selby, director of research for the Kaiser Permanente Health Plan in Northern California.
Medical reference books let doctors know that the drugs could potentially lengthen the "QT interval," the time between beats when the heart reboots itself electronically, Selby says.
To determine how often patients were prescribed the drugs, Curtis and colleagues examined statistics compiled by a pharmaceutical benefits company about prescriptions for nearly 5 million people.
The study appears in the new issue of the American Journal of Medicine.
The researchers found that 23 percent of the subjects received prescriptions for one or more of 50 drugs that could cause irregular heartbeats. About 10 percent of these subjects were prescribed at least two potentially risky drugs or one drug that could cause the condition and another that could relieve it.
Half of all potentially risky prescriptions were for antidepressants, and 64 percent of all the subjects were women, who are more likely to suffer from depression.
Both Curtis and Selby says it's not clear how much danger the subjects face by taking the drugs either by themselves or in combination with others.
It's possible that many of the doctors who prescribe the drugs know about the possible side effects and consider the potential benefits to be worth the risk, Selby says. "We can't tell whether these [prescriptions] are mistakes or conscious decisions," he says.
According to Curtis, patients who are currently taking the drugs with potential side effects should talk to their doctor if they are concerned.
"The message should not be to stop taking your drugs," she says.
For information about the pitfalls of drug interactions, visit the U.S. Food and Drug Administration or the Council on Family Health.
SOURCES: Lesley Curtis, Ph.D., research associate, Duke Clinical Research Institute, Duke University, Durham, N.C.; Joe Selby, M.D., M.P.H., director, division of research, Kaiser Permanente Northern California, Oakland; Feb. 5, 2003, American Journal of Medicine
Copyright © 2003 ScoutNews, LLC. All rights reserved.